Welcome to HealingWell, Katrina.
C. diff can start after a course of antibiotics kills off the good bacteria in your colon. If that's what you have, it can be treated with very specific antibiotics. Be aware, however, that most GI's will check for C. diff any time your symptoms increase, and most of the time you won't have it. If you do, it can be treated with some very specific medications.
As for spreading the infection: first of all, most people with good health and no IBD are less likely to catch it than we are. Second, it's transmitted by someone getting the germ on their hands and then putting their hand around their own or someone else's mouth, or handling food. The most important thing for you to do is to be sure to wash your hands after the bathroom and before handling any food, taking care of children, etc. The cleaning can't hurt, either.
For future reference, one way to protect yourself when you have to take antibiotics is to take a good probiotic. Probiotics are combinations of beneficial bacteria that will help keep your colon healthier. One of the good ones that is usually available in your pharmacy is Culturelle. Many of us take a probiotic all the time, but increase the dosage when we're on antibiotics.
You sound like a very mature and responsible young woman; your family is lucky. I hope you're soon feeling much better. Keep us posted!
Judy - Southern US
Moderate to severe left-sided UC (21 cm) diagnosed 2001.
Avascular necrosis in both shoulders is my "forever" gift from Entocort.
Colazal, Remicade, Nature's Way Primadophilus Reuteri. In remission since April, 2006.
Co-Moderator UC Forum
Please remember to consult your health care provider when making health-related decisions.